Quantcast

Can beta blockers make you stink?

Help Support ValveReplacement.org:

LL_beanie

Active member
Joined
Jan 5, 2010
Messages
27
Location
Baton Rouge, LA. Both surgeries in New Orleans, LA
I had my 2nd OHS one year ago this week (I'm 36). They replaced my first mechanical St. Jude valve - inserted in 1988 - with an On-X one in the pulmonic position and corrected other issues related to my congenital defect, Tetralogy of Fallot.

I took metoprolol for 3 months after the surgery, but I didn't know I had to get it refilled. So I went about 5 months without it and started developing complications.

I've been having shortness of breath, fatigue, and erratic heart beats, and my cardiologist referred to me an eletrophysiologist. I'm wearing a cardiac event monitor for 30 days and have been on Toprol XL (50 mg/day) for the past two months.

Sorry to be abrupt, but I feel like I am sweating more than I ever have before, and it's a foul stink. Not like anything I'd experience before - different than the normal sweat smell from working out or walking before the surgery. It didn't smell this way on the metoprolol after the surgery.

It don't quite know how to describe it...sort of organic but spoiled, like bad chicken. I bath twice a day, have been wearing baby powder to absorb moisture, but it is something that doesn't seem to go away.

But I'm not sweating on my face. And in the past month I've been feeling much weaker and breathing harder than ever before. The guidelines the doctor gave me said that sometimes it takes 6-8 months for beta blockers to fully kick in and that you feel worse before you feel better.

Has anyone else had this experience?

I don't know if it's par for the course or something that I need to contact the doctors about.

Thanks in advance.
 

Nancy

Well-known member
Joined
Jun 10, 2001
Messages
9,896
Location
upstate New York
I don't think it is caused by your beta blocker. But there is a condition that can cause strong smelling sweat. It is a genetic thing and has something to do with the metabolism of certain food products. It can also happen to some people who are taking large doses of L-Carnitine

Here is an article

http://en.wikipedia.org/wiki/Trimethylaminuria

and here is another

http://www.cigna.com/healthinfo/nord997.html

I saw a program about this on Mystery Diagnosis. The woman changed her diet and it helped a lot.

Of course, I have no idea if this is what your situation is. I think you should discuss it with your doctor.
 

ALCapshaw2

Well-known member
Joined
Mar 20, 2003
Messages
6,910
Location
North Alabama
Definitely talk with your Doctor about this, starting with your Primary Care Physician but maybe your Cardiologist also (or whoever prescribed your Beta Blocker).

'AL Capshaw'
 

Philip B

Well-known member
Joined
Mar 3, 2007
Messages
1,219
Location
Casa Grande, Arizona
Stinky?

Stinky?

Yeah, I think these guys have given you the best possible advice... spend some time visiting with your doctor about the problem you're noticing. Maybe it'd be a good idea to sit down with him when you've got the noticable odor thing going. Perhaps the smell will give him a clue about what's going on.

The beta blockers you're taking didn't present me with an odor problem, but I did get a nasty rash from the allergic reaction I had to the meds.

-Philip
 

Marcia58

Well-known member
Joined
May 28, 2009
Messages
446
Location
Northern Indiana, US
I had a serious (non-heart-related) infection, and when a change in diet, exercise, meds would disturb the bacteria, my sweat would STINK! It made my husband gag when he tried to hug me, and it made me want to burn the clothes I'd been wearing....

Infection might be something to check into.
 

hook

Well-known member
Joined
Jul 5, 2010
Messages
289
Location
Nashville, TN
I have been on beta blockers for 20 year. With the exception of when I cut grass, I smell like tulips and roses.
 

normofthenorth

Well-known member
Joined
Nov 1, 2010
Messages
863
Location
Toronto, ON, Canada
Make sure your Doc checks your blood sugar level. Since my OHS, I've been at least flirting with hyperglycemia (=~ diabetes), and my BO has been funny. After a couple of weeks, I think I "placed" the smell, and it reminded me of the aroma of a former GF who was Type I Diabetic!

When I was still in the hospital post-op, they were worried about my blood sugar level at 7-ish, until it gradually dropped below 6 on its own. When they drew blood after I was ambulanced to the ER with a 150 bpm pulse rate and a-fib (at about 3 wks post-op), they measured my blood sugar level at 9. By then I was feeling WAY better than when I collapsed several hours earlier, so it's conceivable that it was much higher then. (I'd had a cold for a few days, and was hardly eating anything except glorified sugar-water aka Ensure. When I collapsed I was most of the way through a big mug of hot tea with honey.)

High blood sugar can definitely change (and intensify) your aroma.
 

ALCapshaw2

Well-known member
Joined
Mar 20, 2003
Messages
6,910
Location
North Alabama
Blood Sugar readings of 6 or 7? What is that? Sounds more like and A1C result.

Blood Sugar numbers that I am more familiar with are around 100 (I forgot the units...something about something per decileter).

'AL Capshaw'
 

Duff Man

VR.org Supporter
VR.org Supporter
Joined
May 2, 2008
Messages
1,334
Location
Springfield
I personally think it's definitely possible, but I don't have time to explain the theory behind it right now. I made a thread about our experiences with beta blockers, but I didn't mention the smell thing as one of the experiences that I thought might be attributed to them. Basically... I think I just smell better longer when I don't take beta blockers, or when my dose is reduced or changed and the plasma concentration becomes lower.
 

yotphix

Well-known member
Joined
Mar 14, 2009
Messages
409
Location
Canada
Blood Sugar readings of 6 or 7? What is that? Sounds more like and A1C result.

Blood Sugar numbers that I am more familiar with are around 100 (I forgot the units...something about something per decileter).

'AL Capshaw'
"The blood sugar concentration or blood glucose level is the amount of glucose (sugar) present in the blood of a human or animal. Normally in mammals, the body maintains the blood glucose level at a reference range between about 3.6 and 5.8 mM (mmol/L, i.e., millimoles/liter) (64.8 and 104.4 mg/dL). The human body naturally tightly regulates blood glucose levels as a part of metabolic homeostasis."

from Wikipedia.

We do cholesterol funny in the great white north too, kind of like the rest of the world.:wink2:
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,716
Location
East Ontario, Canada
Fortunately I consume just enough sugar and white chocolate so that I ALWAYS smell pretty and slightly sweet.
LOL ;) LOL
 

OldManEmu

Well-known member
VR.org Supporter
Joined
Jul 18, 2005
Messages
961
Location
Melbourne, Australia
I had plenty of side effects from beta blocker however I can't say smelling bad was one of them.

Yotphix
We do cholesterol funny in the great white north too, kind of like the rest of the world.
We do both funny in the far south as well.
Cholesterol is also measured in mmol/L, i.e., millimoles/liter.
 

jake

Well-known member
Joined
Jun 20, 2010
Messages
147
Location
Detroit Michigan
Metopolol is a somewhat insidious drug. First and foremost, stopping it immediately can cause some very dangerous effects. Metoprolol has to be gradually stopped in a very controlled manor. I knew a woman who stopped taking this drug abruptly and the result was immediate spike in heart rate and blood pressure followed by frequent bouts of A-fib. It took her doctors over 6 months to get her back to normal.

As far as smell, Metoprolol has a tendency to deplete the body of potassium and other minerals. This can cause some undesirable effects from person to person. Like others, however, I did experience some vivid bad dreams when starting it, also had lethargy, mind fog and weight gain. Not everyone has these side effects, and some have others. Stopping it abruptly may have shocked your system and you just will need some time to re-boot.
 

normofthenorth

Well-known member
Joined
Nov 1, 2010
Messages
863
Location
Toronto, ON, Canada
Thanks for the conversion and the reference, yotphix. The two systems seem to be almost a factor of 20 apart -- actually 18, but 20's probably close enough to figure out if you're normal or high or what.

A lot of scientific and medical units now used in the States involve "soft metrication", using oddball units like decileters (a 10th of a liter), which the Std. Int'l purists wouldn't permit for a minute. When it came to measuring ionizing radiation, the Americans went nuts re-labeling some old Imperial measures so they sort of looked metric. Eventually, everybody's converting to SI, it's just a matter of time, get used to it.

Ironically, the old units that were used in Canada really WERE already metric, but not quite "pure" enough for the SI police, who insist that the units be directly related to fundamental SI units like joules per gram. So we've all got to get used to NEW metric units that are TWO orders of magnitude (factor of 100) different from the old ones. In a metric world, where everything is THREE o.o.m separate (factor of 1000), a conversion by a factor of 100 is a good way to go NUTS!! [/rant]
 

Latest posts

Top